For more than a century, aspirin was used to help safely relieve the symptoms of everything from headaches to stomach cramps. But in households with children, this commonplace medication is a potentially dangerous drug. That’s because the use of aspirin has been linked with Reye’s syndrome — a rare but serious illness that can affect the blood, liver and brain of children and teenagers recovering from a viral infection. Reye’s syndrome is a potentially fatal disease that causes numerous detrimental effects to many organs, especially the brain and liver.
In Reye’s syndrome, the level of ammonia and acidity in the blood typically rises while the level of blood sugar drops. At the same time, the liver may swell and develop fat deposits. Swelling also may occur in the brain and can cause emergency symptoms such as seizures or convulsions. Reye’s syndrome can eventually lead to a coma and brain death.
The incidence of Reye’s syndrome has declined greatly since a peak in 1980. Many people assume the decline is due to the warnings against children taking aspirin, but that may be only part of the reason.
Better tests can diagnose metabolic conditions formerly thought to be Reye’s syndrome. Today children who develop Reye’s syndrome or conditions once thought to be Reye’s syndrome receive an earlier diagnosis and better treatment, which help improve recovery and reduce complications.
The syndrome is named after Dr R. Douglas Reye, who, along with fellow Australians Dr. Graeme Morgan and Dr. Jim Baral, published the first study of the syndrome in 1963 in the British medical journal, The Lancet (2:749-52), though the disease was first diagnosed as a unique illness in 1929. Also in 1963, Dr. George Johnson, along with colleagues, published a study about cases with a remarkably similar profile that his team observed occuring in South Carolina following an influenza B outbreak. Formally, the disorder is known as Reye-Johnson Syndrome, although it is more commonly called Reye’s Syndrome.